Illinois, 2007

Dense Fog in Illinois, March 29, 2007

March 29, 2007 · NWS PAH · 6 events in 6 counties and zones

Widespread dense fog occurred during the early morning hours. A light east to southeast wind flow around high pressure over the southern Appalachians brought increased humidity.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog occurred during the early morning hours. A light east to southeast wind flow around high pressure over the southern Appalachians brought increased humidity. The dense fog was south of the Marion, Carbondale, and Harrisburg areas. Visibility was frequently below one-quarter mile.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 29, 2:53 AM CST, 7 minutes earlier.

Area forecast discussion, Mar 29, 2:53 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
353 AM CDT THU MAR 29 2007

.DISCUSSION...
MAIN CONCERN EARLY ON IS DENSE FOG...THEN ATTENTION TURNS TO POPS
THROUGH THE WEEKEND.

DECIDED TO ISSUE A DENSE FOG ADVISORY FOR THE SOUTHWEST HALF OF
THE FORECAST AREA. THAT AREA WILL LIKELY STAY RELATIVELY CLOUD
FREE WITH CALM WINDS THROUGH SUNRISE. FURTHER NORTH AND
EAST...SOME PATCHES OF DENSE FOG MAY DEVELOP...BUT DUE TO CLOUD
COVER AND INCREASING EASTERLY WINDS IT WILL LIKELY BE VERY PATCHY
AND SHORT-LIVED.

REMNANTS OF WEAK COLD FRONT MAY PROVIDE A WEAK FOCUS FOR
CONVECTIVE DEVELOPMENT TODAY. 00Z NAM AND GFS SOUNDINGS ARE NOT
TERRIBLY IMPRESSIVE...BUT THE MODELS HAVE BEEN FAIRLY CONSISTENT
IN TRYING TO DEVELOP SOME RELATIVELY LIGHT QPF BY 18Z AND INTO THE
MID AFTERNOON HOURS. LEFT THE AFTERNOON POP AS IT WAS...BUT
BROUGHT IT INTO THE LATE MORNING HOURS AS WELL.

WITH MID/UPPER LEVEL RIDGING OVER OR JUST EAST OF THE AREA
THROUGH FRIDAY...AND NO SIGNIFICANT SURFACE FOCUS FOR CONVECTIVE
DEVELOPMENT...DECIDED TO SCALE POPS BACK A BIT TONIGHT AND FRIDAY.
DECIDED TO KEEP THE SLIGHT CHANCE OVER THE SOUTHWESTERN HALF OF
THE AREA ONLY TONIGHT...AND KNOCKED POPS BACK TO 30S AREAWIDE FOR
FRIDAY...MAINLY FOR DIURNAL CONVECTION...IF WE GET ENOUGH
INSOLATION TO GENERATE SOME MEAGER INSTABILITY.

FRIDAY NIGHT AND SATURDAY...THE RIDGING IS PUSHED FURTHER EAST
OF THE AREA ALLOWING FOR DIRTY SOUTHWEST FLOW TO STRENGTHEN OVER
THE QUAD STATE. WILL GRADUALLY RAMP UP POPS OVER THESE TWO
PERIODS...WITH BEST CHANCES WEST. WILL KEEP POPS AT OR BELOW 50
DUE TO LACK OF SIGNIFICANT FORCING NOTICED IN THE 00Z MODELS.

THE 00Z MODELS BRING A WEAK SURFACE TROUGH AND A GOOD SHOT OF
CONVECTION THROUGH THE AREA SATURDAY NIGHT. SHOULD PROBABLY HAVE
LIKELY POPS AREAWIDE...BUT WILL HAVE 50 WEST AND 60 EAST JUST TO
NOT ROCK THE BOAT TOO MUCH. SUNDAY WILL BE DRY.

TEMPERATURES WILL BE HIGHLY DEPENDENT ON CLOUDS AND PRECIPITATION
THROUGH SATURDAY...BUT IN GENERAL...HIGHS WILL CONTINUE IN THE 70S
WITH LOWS IN THE 50S THROUGH TUESDAY.

NO SIGNIFICANT CHANGES BEYOND SUNDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...DENSE FOG ADVISORY UNTIL 10 AM CDT THIS MORNING FOR BALLARD-
     CALLOWAY-CARLISLE-FULTON-GRAVES-HICKMAN-LIVINGSTON-LYON-
     MARSHALL-MCCRACKEN-TRIGG.

MO...DENSE FOG ADVISORY UNTIL 10 AM CDT THIS MORNING FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
     MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...DENSE FOG ADVISORY UNTIL 10 AM CDT THIS MORNING FOR ALEXANDER-
     JACKSON-JOHNSON-MASSAC-POPE-PULASKI-UNION IL-WILLIAMSON.

IN...NONE.
&&

DRS
Hazardous weather outlook, Mar 28, 3:15 PM CST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
415 PM CDT WED MAR 28 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
415 PM CDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MAINLY IN THE EVENING...GENERALLY
EAST OF THE MISSISSIPPI RIVER. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY. THERE
IS SOME POTENTIAL THAT SOME STORMS COULD REACH SEVERE LIMITS
SATURDAY OR SATURDAY NIGHT AS A LOW PRESSURE SYSTEM APPROACHES THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVITION MAY BE NEEDED ON SATURDAY OR SATURDAY NIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
March 29, 3:00 AM CST to 8:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
March 29, 3:00 AM CST to 8:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
March 29, 3:00 AM CST to 8:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
March 29, 3:00 AM CST to 8:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
March 29, 3:00 AM CST to 8:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Union

When
March 29, 3:00 AM CST to 8:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18367, 18368, 18369, 18370, 18371, 18373.